MAUDE Adverse Event Report: SMITH & NEPHEW, INC. HFN 10MMX16CM RIGHT; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

SMITH & NEPHEW, INC. HFN 10MMX16CM RIGHT; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number 71701016R
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Implant Pain (4561)
Date of Event 01/15/2016
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, after a primary trauma surgery had been performed on the patient's right hindfoot on (b)(6) 2014, in which a hfn 10mm x 16cm right nail was implanted along with four screws placed across the proximal tibial (x2), distal transverse (x1) and distal posteroanterior (x1) region to treat a posterior tibial tendon dysfunction and pes planovalgus deformity, the patient experienced pain in the area of the posteroanterior heel screw.An additional surgery was performed on (b)(6) 2016 to remove this screw, although it is unknown if an additional screw was implanted in exchange.Despite this incident, a complete fusion in the treated hindfoot joints was confirmed by x-ray assessment 3 months postoperatively, although it is unknown if the reported time frame is related to the primary surgery or to the additional intervention performed.The reported incident was noticed in a retrospective post-market clinical follow up activity (pmcf) where anonymized data summarizing outcomes were gathered; therefore, additional information is not known and it is not possible to collect it.
 
Additional Manufacturer Narrative
(b)(4).
 
Additional Manufacturer Narrative
H3, h6: the device was not returned for evaluation and the reported event could not be confirmed.The clinical/medical investigation concluded that, no relevant supporting clinical information could be provided to assist with this clinical investigation as the data collected from the post-market clinical follow up activity (pmcf) was anonymous.The patient's current condition is unknown and the patient impact beyond the reported events could not be determined based on the limited information provided.Therefore, based on insufficient information, a thorough clinical assessment cannot be performed at this time.Should any additional clinical information be provided this complaint will be re-evaluated.A review of complaint history did not reveal similar events for the listed device.A review of the risk management file and instructions for use revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Possible causes could include but not limited to traumatic injury, joint tightness, material in use, patient reaction or loss of sterility.The contribution of the device to the reported event could not be corroborated.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved, our investigation could not proceed.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.

Brand Name
HFN 10MMX16CM RIGHT
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key12787066
Report Number1020279-2021-07972
Device Sequence Number3840323
Product Code HSB
UDI-Device Identifier03596010543134
UDI-Public03596010543134
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K043052
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2014
Device Explanted Year2016
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/16/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number71701016R
Device Catalogue Number71701016R
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/21/2021
Supplement Date Received by Manufacturer02/15/2022
Initial Report FDA Received Date11/10/2021
Supplement Report FDA Received Date02/16/2022
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age55 YR
Patient SexFemale
Patient Weight131 KG